×

zbMATH — the first resource for mathematics

Laurent determinants and arrangements of hyperplane amoebas. (English) Zbl 1002.32018
Author’s introduction: The notion of amoebas was introduced by I. M. Gelfand, M. M. Kapranov, and A. V. Zelevinsky in ‘Discriminants, resultants and multidimensional determinants’ (1994; Zbl 0827.14036). Given a Laurent polynomial \(f\) its amoeba \({\mathcal A}_f\) is the image of the hypersurface \({\mathcal Z}_f=f^{-1}(0)\) under the map \((z_1,\dots,z_n) \mapsto( \log |z_1|, \dots,\log |z_n|)\). It will typically be a semianalytic closed subset of \(\mathbb{R}^n\) with tentacle-like asymptotes going off to infinity and separating the connected components of the complement \(^c{\mathcal A}_f\). These components are convex and they reflect the structure of the Newton polytope \({\mathcal N}_f\) of the Laurent polynomial \(f\). Furthermore, each such component corresponds to a specific Laurent series development of the rational function \(1/f\). The problem of finding and describing the connected components of \(^c {\mathcal A}_f\) was posed in the paper cited above.
In this paper we introduce what we call the order of a complement component, and we show that it provides a bijection between the family of components and a subset of \({\mathcal N}_f\cap \mathbb{Z}^n\). This implies in particular that the number of connected components of \(^c{\mathcal A}_f\) is at most equal to the number of integer points in the Newton polytope. We then go on to introduce a certain matrix of Laurent coefficients of \(1/f\). Even though the individual Laurent coefficients may be unwidely hypergeometric functions, the (square of the) determinant of this matrix, which we call the Laurent determinant of \(f\), appears to have a tractable structure.
We devote the last part of the paper to the special situation where \(f\) is a polynomial that factors into linear forms. Its zero set is then a union of hyperplanes, and consequently the amoeba is a union, or an arrangement, of hyperplane amoebas. It is proved that when the coefficients of the linear functions lie outside a certain secondary amoeba, the number of components of the complement \(^c{\mathcal A}_f\) is maximal, that is, equal to the number of integer points in the Newton polytope \({\mathcal N}_f\). We are also able in this case to compute the Laurent determinant of \(f\) explicitly, and it turns out to be exactly equal to the reciprocal of the polynomial defining the aforesaid secondary amoeba.

MSC:
32S22 Relations with arrangements of hyperplanes
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Arnold, V.; Gusein-Zade, S.; Varchenko, A., Singularities of differentiable maps, Monographs in mathematics, 83, (1988), Birkhäuser Boston
[2] Batyrev, V., Variations of the mixed Hodge structure of affine hypersurfaces in algebraic tori, Duke math. J., 69, 349-409, (1993) · Zbl 0812.14035
[3] Curtis, C.; Reiner, I., Representation theory of finite groups and associative algebras, Pure and applied mathematics, (1962), Wiley New York · Zbl 0131.25601
[4] Danzer, L.; Grünbaum, B.; Klee, V., Helly’s theorem and its relatives, Convexity, Proceedings of symposia in pure mathematics, 7, (1963), American Mathematical Society Providence, p. 101-180 · Zbl 0132.17401
[5] Forsberg, M., Amoebas and Laurent series, (1998), Royal Institute of Technology Stockholm
[6] Fotiadi, D.; Froissart, M.; Lascoux, J.; Pham, F., Applications of an isotopy theorem, Topology, 4, 159-191, (1965) · Zbl 0173.09301
[7] Gelfand, I.; Kapranov, M.; Zelevinsky, A., Discriminants, resultants and multidimensional determinants, (1994), Birkhäuser Boston · Zbl 0827.14036
[8] Mkrtchian, M.; Yuzhakov, A., The Newton polytope and the Laurent series of rational functions of n variables, Izv. akad. nauk armssr, 17, 99-105, (1982)
[9] Rudin, W., Function theory in polydiscs, Mathematics lecture note series, (1969), Benjamin New York/Amsterdam · Zbl 0177.34101
[10] Tsikh, A., Multidimensional residues and their applications, Translations of mathematical monographs, 103, (1992), American Mathematical Society Providence
[11] Ziegler, G., Lectures on polytopes, Graduate texts in mathematics, (1995), Springer New York/Berlin · Zbl 0823.52002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.